Dr. Roach: Jock itch not responding to the usual cures
Dear Dr. Roach: I have been suffering for some time with jock itch. The resulting scratching leaves my groin area and thighs abraded and oftentimes bleeding. In addition to the ketoconazole I’ve been prescribed, I have tried several over-the-counter sprays and ointments, to no avail. My doctor prescribed generic Claritin (loratadine) and I use a cortisone cream to reduce the itching, but these effect no cure. Is there any advice that you can offer to help me?
Dear T.B.: In general, when a treatment isn’t working, the first thing to re-evaluate is whether your diagnosis is correct. Jock itch is a fungal infection caused by tinea cruris, but it can be confused for other conditions -- for example, inverse psoriasis, seborrheic dermatitis, erythrasma or a different fungal infection, Candida, among other possibilities. I would consider doing a diagnostic laboratory test, such as a fungal preparation, or refer you to a dermatologist.
However, if the diagnosis is correct, it sounds like the scratching may be a big part of the problem. Constant scratching can worsen itching and lead to bacterial infection. Stopping scratching is critical, but steroid cream (cortisone) can sometimes make treatment of the underlying fungus less effective. Topical antihistamines and a pair of cotton gloves at night can help.
Resistance to ketoconazole is possible, so you could try a different type of antifungal cream. Occasionally, people need an oral medication like terbinafine or fluconazole to treat this. I would not consider oral medicines unless the diagnosis was certain and if no topical treatments were working. Oral antifungal medicines can rarely cause liver damage.
Dear Dr. Roach: I read your recent column on tinnitus. I am 91 years old and suffered from tinnitus for years, but as I write this I hear no noises. Ten years ago, my doctor prescribed sertraline. The pill worked for me, reducing noise by 70% at first. Sometimes the tinnitus returns for short periods, but it soon disappears. The literature provided with the pills said sertraline is for depression. I have never been depressed in my life, but I am happy to be rid of the tinnitus.
Dear T.G.: I thank T.G. for writing, as I was unaware that sertraline had been useful against tinnitus. A well-done study showed sertraline to be effective in reducing tinnitus severity as well as loudness among people with severe, refractory tinnitus. As T.G. noted, sertraline is more commonly used for depression and anxiety, and the same study found that sertraline was effective at improving depression and anxiety, both of which are common in the general population and may be more so among those with tinnitus.
I’m not going to rush to prescribe this drug for tinnitus. Like all drugs, it has the potential for side effects, such as diarrhea, but since I hear so often from people with severe tinnitus, it may be worth trying for those whose symptoms are more severe.
Readers may email questions to ToYourGoodHealth@med.cornell.edu